Mississippi, 2022

Flash Flood in Mississippi, July 13, 2022

July 13, 2022 · NWS MOB · 1 event in 1 county or zone

Slow moving thunderstorms caused heavy rain which produced flooding in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Slow moving thunderstorms caused heavy rain which produced flooding in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 13, 3:06 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 3:06 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
406 PM CDT Wed Jul 13 2022

.NEAR TERM UPDATE /Now Through Thursday/...The remainder of today
has been a bit of a challenge. The overall pattern remains with
weak troughing over the area with weak surface troughing across
the I-65 corridor. Morning rain has seemed to have stabilized
areas along the coast, especially along the northwestern Florida
Panhandle. This likely means that coastal areas are mostly done
for rain for the day. Obviously cannot rule out an isolated shower
but without a true sea breeze it will be tough to get storms this
afternoon. The bigger question will be north and west of I-65
where a decaying outflow boundary will move southward with time.
recent high res-guidance has been all over the place with what
kind of convection forms along this boundary and thus confidence
in convective coverage is rather low at the moment. However, ample
destabilization with 1500 to 2000 joules of ML cape has developed
over our interior northwest and storms will likely develop along
the cold pool to our north. These storms will likely strengthen
the cold pool and potentially lead to some storm clusters moving
in from the north during the late afternoon. The question is does
this actually make it to our area? Originally the convective
allowing models said yes, but have trended towards no. For now I
do expect a few stronger storms over Choctaw, Clarke, Wilcox
counties in Alabama and Wayne county in Mississippi. A damaging
wind gust or two cannot be ruled out especially if storms do
cluster up and convective coverage is higher than expected.

Thursday is expected to be similar to today with storms likely
beginning early along the coast and the eventually spreading
inland. The pattern is essentially the same except a little more
forcing inland as a weak shortwave moves through the upper flow.
Much like most summer days, a couple strong to potentially severe
storms will be possible across the area during the afternoon. The
bigger threat could be heavy rainfall with rather slow moving
storms and PWATS in excess of 2 inches. Moisture quality would
support heavy rain rates in excess of 2 inch per hour and with
slow storm motion could yield some flooding threats especially
along the coast where heavy rainfall has fallen over the past
several days.

Increased rain chances and cloud cover will keep high temperatures
generally in the mid to upper 80s both days.Lows each night fall
into the 70s. Lastly, a HIGH Risk of rip currents continues
through the period. BB/03

&&

.SHORT TERM /Thursday night Through Saturday night/...The upper
pattern remains rather stagnant as the upper trough over the
eastern states and northeast Gulf persists between a large ridge
to our west and another over the western Atlantic. Precipitable
water values initially of 1.8-2.2 inches gradually drop to 1.4-1.6
inches Friday night as the upper ridging to our west builds a bit
into the forecast area allowing for drier air to flow into the
region. Precipitable water values then rebound back to 1.6-2.0
inches Saturday afternoon. A weak surface trough over or near the
forecast area should linger through the near term, with the upper
weakness remaining overhead just outside of the main influence of
the western ridge. While the gradual decreasing trend in deep
layer moisture is certainly a harbinger of lower pops, with the
weak surface trough and also some aid with a sea breeze,
conditions look sufficient to support chance pops Thursday night
then likely to definite pops on Friday. Dry conditions develop
across interior areas Friday night while slight chance to chance
pops continue closer to the coast, followed by a chance to likely
pops on Saturday. Some strong storms will be possible mainly
Friday and Saturday afternoons. Lows Thursday and Friday nights
range from around 70 well inland to the mid 70s at the coast.
Highs Friday and Saturday range from the mid 80s to around 90. /22

&&

.EXTENDED TERM /Sunday Through Wednesday/...A broad upper trough
over the southeastern states retrogrades slightly westward through
early next week and phases with another upper system which slides
from the northern Plains into the eastern states. A weak surface
trough may linger over the area through Sunday, but otherwise
surface ridge becomes established over the northern Gulf and
promotes a light southerly flow over the area. Precipitable water
values will remain between 1.6-2.0 inches through the extended
term. With the upper weakness remaining over the forecast area,
have continued with chance to likely pops through the entire
extended term. /22

&&

.MARINE...A light to moderate onshore flow pattern will prevail
through the remainder of the week. Small craft should exercise
caution out 20 to 60 nautical miles tonight. Winds and seas will
slowly diminish through the weekend. Persistent deep moisture and a
stalled boundary in the vicinity of the northern Gulf will result in
high chances of showers and storms through the week. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday afternoon for ALZ265-266.

FL...High Rip Current Risk through Friday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 13, 4:13 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 PM CDT Wed Jul 13 2022

ALZ051-052-MSZ067-076-132300-
Choctaw AL-Washington AL-Greene MS-Wayne MS-
513 PM CDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of southwestern Choctaw,
western Washington, Wayne and northern Greene Counties through 600 PM
CDT...

At 512 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms scattered along a line extending from 10 miles
northwest of Waynesboro to 8 miles east of Waynesboro to 4 miles
southwest of Chatom. Movement was northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Chatom, Clara, Tibbie, Millry, State Line, Buckatunna,
Silas and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 8894 3185 8865 3189 8847 3180 8830
      3151 8815 3122 8819 3123 8835 3137 8884
      3143 8884 3143 8892 3146 8894
TIME...MOT...LOC 2212Z 136DEG 15KT 3183 8885 3170 8850 3144 8832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 117 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 13, 5:15 PM CST to 8:30 PM CST
Where
Wayne County, Waynesboro to 0.94 mi SW of Woodwards
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.670, -88.650

Heavy rain caused flooding on several streets in Waynesboro.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049868.